Alabama, 2013

Flash Flooding and Heavy Rain in Alabama, June 5, 2013

June 5, 2013 · NWS BMX · 3 events in 2 counties and zones

On Wednesday, June 5, a weak mid level shortwave crossed Central Alabama and interacted with a stalled front. Slow moving thunderstorm clusters developed over north Central Alabama and tracked across the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Wednesday, June 5, a weak mid level shortwave crossed Central Alabama and interacted with a stalled front. Slow moving thunderstorm clusters developed over north Central Alabama and tracked across the same areas. Given the high rainfall rates and slow storm motions, isolated flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 5, 11:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 11:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT WED JUN 5 2013

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A SHORTWAVE TROUGH MOVING ACROSS THE TENNESSEE VALLEY AND A WEAK
FRONTAL BOUNDARY HAS MAINTAINED SHOWER AND THUNDERSTORM ACTIVITY
FAIRLY WELL THIS MORNING ACROSS NORTHERN ALABAMA AND SOUTHERN
TENNESSEE. CLOUD COVER IS RATHER WIDESPREAD FROM THE I-20 CORRIDOR
NORTHWARD WITH PARTLY TO SUNNY SKIES SOUTHWARD. DESPITE THE CLOUD
COVER MOST AREA HAVE WARMED UP INTO THE UPPER 70S TO LOW 80S BY 10
AM. DEWPOINTS HAVE INCREASED ACROSS CENTRAL ALABAMA WITH DEWPOINTS
IN MOST LOCATIONS IN THE LOWER 70S AS SOUTHERLY WINDS ADVECT IN
HIGHER MOISTURE. THE HRRR AND RAP ARE PRETTY AGGRESSIVE WITH
CONVECTIVE INITIATION LATER THIS AFTERNOON. ADDITIONALLY...THERE
ARE A FEW OUTFLOW BOUNDARIES ALONG THE I-85 CORRIDOR FROM
CONVECTION OVERNIGHT THAT WILL AID IN CONVECTIVE INITIATION. DUE
TO THIS INCREASED POPS ACROSS THE SOUTHEAST. DIFFERENTIAL HEATING
BOUNDARIES COULD ALSO AID IN CONVECTIVE INITIATION BETWEEN THE
I-20 AND I-85 CORRIDOR. MODEL SOUNDINGS INDICATE THAT SBCAPE WILL
BE ON THE ORDER OF 2000 TO 3000 J/KG LATER THIS AFTERNOON.
HOWEVER...DEEP LAYER SHEAR WILL BE RATHER WEAK BUT A FEW STRONG
STORMS WILL BE POSSIBLE WITH GUSTY WINDS. TEMPERATURES LOOK TO BE
IN PRETTY GOOD SHAPE AND NO ADJUSTMENTS WERE MADE TO HIGHS FOR
TODAY. UPDATES IN POPS WILL LIKELY BE NEEDED THROUGHOUT THE DAY AS
CONVECTION DEVELOPS LATE THIS MORNING AND INTO THE AFTERNOON.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS PORTIONS OF
CENTRAL ALABAMA. THESE STORMS WILL AFFECT THE BHM...EET...AND ANB
TERMINALS OVER THE NEXT COUPLE OF HOURS. RAINFALL COULD BE HEAVY
WITHIN THESE STORMS...REDUCING VISIBILITES TO BELOW MVFR. THIS
ACTIVITY IS EXPECTED TO MAKE A SLOW PROGRESSION TO THE
EAST...MOVING OUT OF THE VICINITY OF THE TAF SITES BY MID
AFTERNOON. THUNDERSTORM OCCURENCES AT OTHER TAF SITES MAY
OCCUR...HOWEVER CONFIDENCE ON TIMING AND LOCATION IS NOT HIGH AND
HAVE KEPT ONLY MENTION OF VCTS.

THUNDERSTORM ACITIVITY IS EXPECTED TO DIMINISH IN COVERAGE SHORTLY
AFTER SUNSET. THERE COULD BE ISOLATED THUNDERSTORMS STILL ONGOING
THROUGH MIDNIGHT...HOWEVER CONFIDENCE REMAINS TOO LOW TO MENTION
IN THIS TAF CYCLE. BY EARLY THURSDAY MORNING...ALONG WITH SOME
ISENTROPIC LIFT ACROSS THE AREA...LOW CLOUDS AND FOG ARE EXPECTED
TO DEVELOP AT ALL OF THE TAF SITES. AS THE BOUNDARY LAYER MIXES
AFTER SUNRISE...FOG AND LOW CLOUDS WILL LIFT. A COLD FRONT WILL
BEGIN TO APPROACH THE STATE TOWARDS THE END OF THIS TAF CYCLE AND
SHOWERS AND THUNDERSTORMS WILL BEGIN TO SPREAD INTO CENTRAL
ALABAMA BY THURSDAY AFTERNOON.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  82  67  83  64 /  50  70  70  70  30
ANNISTON    68  81  68  83  66 /  40  60  70  70  30
BIRMINGHAM  70  83  68  83  66 /  40  60  70  60  20
TUSCALOOSA  70  86  70  85  67 /  40  60  60  60  10
CALERA      69  83  69  85  67 /  40  60  60  60  20
AUBURN      69  83  69  86  68 /  30  50  60  60  30
MONTGOMERY  70  86  70  88  70 /  30  50  60  60  20
TROY        69  86  69  89  69 /  30  60  50  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 11:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT WED JUN 5 2013

ALZ011>015-017>050-061800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1257 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED FLASH FLOODING WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT DUE TO SLOW MOVING STORMS. URBAN AND SMALL STREAM
FLOODING WILL BE POSSIBLE IN AREAS OF POOR DRAINAGE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 5, 12:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT WED JUN 5 2013

ALZ021-051930-
CLEBURNE AL-
144 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEBURNE COUNTY UNTIL
230 PM CDT...

AT 144 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MARS HILLS...OR 9 MILES SOUTHEAST OF
PIEDMONT...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARS HILLS...
  OAK LEVEL...
  BORDEN SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3380 8536 3375 8553 3384 8559 3389 8555
      3389 8553 3391 8553 3396 8549 3395 8543
      3397 8540 3396 8539
TIME...MOT...LOC 1844Z 231DEG 5KT 3383 8550

77/GLEASON
Special weather statement, Jun 5, 12:57 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT WED JUN 5 2013

ALZ024-026-051945-
JEFFERSON AL-ST. CLAIR AL-
157 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR AND NORTHEASTERN
JEFFERSON COUNTIES UNTIL 245 PM CDT...

AT 155 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAY TO MARGARET TO BALD
ROCK TO COOSA ISLAND...AND MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ODENVILLE...
  PELL CITY...
  SPRINGVILLE...
  RIVERSIDE...
  RAGLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3380 8616 3373 8611 3371 8614 3367 8615
      3370 8618 3369 8621 3363 8616 3359 8622
      3354 8619 3349 8626 3352 8627 3340 8637
      3350 8638 3350 8644 3365 8658 3372 8680
      3376 8658 3378 8658 3384 8638
TIME...MOT...LOC 1858Z 251DEG 12KT 3371 8659 3371 8647
          3359 8637 3348 8630

MA
Special weather statement, Jun 5, 1:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT WED JUN 5 2013

ALZ011-012-052000-
LAMAR AL-MARION AL-
218 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 300 PM CDT...

AT 213 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF DETROIT...OR 12 MILES WEST OF
HAMILTON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  BEXAR...
  RANKIN FITE AIRPORT...
  SHOTTSVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3432 8806 3418 8784 3399 8819 3402 8822
      3430 8819 3433 8817
TIME...MOT...LOC 1919Z 232DEG 10KT 3412 8817

MA
Special weather statement, Jun 5, 1:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT WED JUN 5 2013

ALZ020-052015-
CHEROKEE AL-
231 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 315
PM CDT...

AT 227 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BALLPLAY...OR 7 MILES SOUTHWEST OF CENTRE...MOVING
EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRE...
  CENTRE MUNICIPAL AIRPORT...
  CEDAR BLUFF...
  FORNEY...
  TENNALA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3405 8541 3402 8541 3399 8574 3409 8580
      3412 8579 3413 8581 3411 8583 3411 8584
      3417 8584 3426 8545
TIME...MOT...LOC 1931Z 259DEG 13KT 3409 8574

MA
Special weather statement, Jun 5, 1:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT WED JUN 5 2013

ALZ015-017-052015-
BLOUNT AL-WALKER AL-
248 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND WESTERN
BLOUNT COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SMITH DAM...OR 9 MILES EAST OF JASPER...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SMITH DAM...
  BLOUNT SPRINGS...
  POWELLVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3396 8710 3390 8708 3390 8701 3387 8698
      3389 8694 3392 8692 3396 8682 3392 8678
      3388 8692 3389 8694 3386 8699 3381 8718
      3395 8730 3401 8717
TIME...MOT...LOC 1948Z 238DEG 11KT 3389 8712

MA
Special weather statement, Jun 5, 2:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT WED JUN 5 2013

ALZ011-052045-
MARION AL-
300 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 345
PM CDT...

AT 255 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
HAMILTON...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HACKLEBURG...
  BRINN...
  LAKE BUTTAHATCHEE...
  PIGEYE...
  PEARCES MILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8769 3408 8765 3405 8803 3432 8808
TIME...MOT...LOC 2001Z 261DEG 13KT 3416 8794

MA

The radar

The Birmingham radar (KBMX), 38 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Jefferson

When
June 5, 2:00 PM CST to 4:00 PM CST
Where
Jefferson County, 1.5 mi SSE of Woodlawn to 1.48 mi SSW of Avondale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.510, -86.790

Heavy rainfall in a short period of time in downtown Birmingham lead to up to 8 inches of flowing water across 24th Street South and a few other roads. Several swift water rescues occurred as a result of the flash flooding.

Heavy Rain, Tuscaloosa

When
June 5, 4:43 PM CST to 6:00 PM CST
Where
Tuscaloosa County, 0.69 mi N of Rosedale
Reported by
Emergency Manager
Coordinates
33.210, -87.570

Up to 2 inches of rain fell in a short amount of time across the city of Tuscaloosa. This led to several roads becoming impassable with up to 5 inches of water across the road. Roads affected included McFarland Boulevard between University Boulevard and 13th Street East, the 1500 block of 29th Avenue, the 2200 block of 7th Street, the 900 block of 14th Avenue, and the 1400 block of Greensboro Avenue. The water receded quickly after the rain ended.

Flash Flood, Jefferson

When
June 5, 5:15 PM CST to 9:15 PM CST
Where
Jefferson County, 1.38 mi N of Avondale to 1.34 mi N of Avondale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.550, -86.780

Two rounds of heavy rain led to Village Creek rising out of its bank. As a result, Tallapoosa street became impassable with up to 6 inches of water flowing across the bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465970, 465969, 465971.